Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 8, NWS Lubbock, TX
NWS Lubbock, TX issued this wind advisory at Mar 23, 2024, 3:36 AM CDT for Kent County, King County, Stonewall County, Texas. It took effect at Mar 24, 2024, 11:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2024, 3:36 AM CDT (08:36 UTC)
- In effect from
- Mar 24, 2024, 11:00 AM CDT
- Expired
- Mar 24, 2024, 10:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Lubbock, TX
Counties Kent County, TX, King County, TX, Stonewall County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3827 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 23, 12:20 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Mar 23, 12:20 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1220 AM CDT Sat Mar 23 2024 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 330 PM CDT Fri Mar 22 2024 A weak cold front moved through the area this morning in the wake of yesterday's upper level trough. The remainder of the afternoon will feature breezy northeast winds and temperatures in the 60s to lower 70s. Weak ridging will build in tonight with light easterly upslope winds. Temperatures will be near normal overnight in the mid 30s to lower 40s. Flow aloft will become westerly tomorrow ahead of the next upper level system moving into the Pacific Northwest. Lee troughing will develop across eastern Colorado with surface winds veering to the south by tomorrow morning. Soundings indicate boundary layer mixing up to the 700mb 30 to 40 knot jet. By the afternoon hours, winds will pick up to around 15 to 25 mph along the Caprock with wind gusts up to 30 to 35 knots possible. Temperatures will warm into the mid to upper 60s through the day. && .LONG TERM... (Saturday night through next Thursday) Issued at 330 PM CDT Fri Mar 22 2024 The overall synoptic setup still looks primed for a high wind event across the majority of the region on Sunday. Flow aloft will begin backing early Sunday while also strengthening significantly as broad upper troughing continues to deepen over the Great Basin, with a strong embedded shortwave disturbance progged to eject over the South Plains region by midday. While the strongest winds will occur on Sunday afternoon, the day will start quite breezy with initial south winds maintaining morning dew points still above 40F. This initial moisture will linger through most of the morning over the far SE TX Panhandle, and some higher-res guidance continues to indicate the potential for some light isentropically-forced showers over this area Sunday morning through midday. Think this is likely overdone but will maintain a sliver of low mentionable PoPs across the SE TX Panhandle until better consensus arrives within short term guidance. Otherwise, the big headline for Sunday will be what appears to be a slam dunk for high winds. This comes as a the core of a strong southwesterly jet pivots over the forecast area in tandem with the aforementioned shortwave, with guidance in good agreement shifting a both a 90+ kt H5 and 50+ kt H7 jet streak directly over the South Plains region. This in combination with very deep diurnal mixing to or just above 600 mb should easily allow wind gusts above 60 mph at the surface, with an impressive sub-980 mb surface low over SE CO supporting sustained gradient winds near 40 mph across most of the Caprock as well. We do still have the highest confidence in winds meeting warning criteria on the Caprock, but the orientation of the mid/upper level jet streaks still supports the potential across the SE TX Panhandle and northern Rolling Plains as well, so will therefore maintain the High Wind Watch as-is with no changes at this time. Given this magnitude and duration of winds, critical fire danger is also expected to develop Sunday but will be more limited to areas on the Caprock which received little or no rainfall over the past few days. While green-up of fuels has begun and minimum RH will remain above 10 percent Sunday, we will also maintain the Fire Weather Watch as-is with this forecast package until confidence in the extent of the critical fire threat increases. Winds will decrease notably after sunset on Sunday, but will remain breezy through Monday at which point a cold front attempts to backdoor into the region. There is increased uncertainty on highs Monday given the spread in how far south the front can progress against broad surface troughing over the Permian Basin, with temperatures still likely to reach into the 60s across southern portions of the forecast area. Guidance has also become more bullish with rain chances across much of the region Mon-Wed as deep upper troughing remains overhead through midweek. Will maintain blended low chance PoPs through this period, but meager deep-layer moisture suggests precip amounts will remain light. Upper ridging then finally re-establishes by late next week bringing a return of dry conditions and above normal temperatures. && .AVIATION... (06Z TAFS) Issued at 1211 AM CDT Sat Mar 23 2024 Generally light easterly winds will persist at all TAF sites through the morning. Winds will veer to southerly and increase by this afternoon, potentially gusting to near 30 kts. VFR conditions will persist. && .FIRE WEATHER... Issued at 330 PM CDT Fri Mar 22 2024 Very strong winds are expected across the entire region on Sunday. Sustained southwest winds of 35 to 45 mph with gusts to 65 mph are likely, especially across the Caprock and the far southern Texas Panhandle. Minimum RH values of 13 to 20 percent are expected area- wide. Recent rainfall and green-up of fuels is expected to reduce the fire weather threat somewhat across the Rolling Plains, but enough cured/dry fuels remain across most of the Caprock to support rapid fire spread in combination with the expected strong winds. A Fire Weather Watch remains in effect for most of the South Plains and the far southern Texas Panhandle from 11 AM until 10 PM on Sunday. && .LUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for TXZ021>025-027>030-033>035-039-040. High Wind Watch from Sunday morning through Sunday evening for TXZ021>037-039>042. && SHORT TERM...11 LONG TERM....30 AVIATION...19
Hazardous weather outlook, Mar 22, 3:45 PM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 345 PM CDT Fri Mar 22 2024 TXZ021>044-232045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 345 PM CDT Fri Mar 22 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sustained southwest winds of 35 to 45 mph with gusts to 65 mph are likely over most of the region on Sunday. A High Wind Watch is in effect for the far southern Texas Panhandle, the South Plains, and portions of the Rolling Plains on Sunday. These winds may result in significant visibility reductions from blowing dust, especially on the Caprock. Critical fire weather conditions are also possible on Sunday. A Fire Weather Watch is in effect on Sunday for portions of the South Plains and the far southern Texas Panhandle.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:36 AM CDT | High Wind Warning | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 15 more | 42 hr |
| Mar 23, 2:18 PM CDT | Fire Weather Watch | LUB | Childress, Cottle, Dickens, Kent, King, Motley and 1 more | 13 hr |
| Mar 23, 2:18 PM CDT | Red Flag Warning | LUB | Bailey, Briscoe, Castro, Cochran, Crosby, Floyd and 11 more | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.